An Effexor Nightmare
My parents refused to put me on antidepressants for a long time. They were in denial that there was anything actually “wrong” with me, especially my mother… which was odd, because depression runs on her side of the family. They kept having me tested for everything else that could be causing the tiredness (theroid and iron levels are the two I can remember). They changed my diet and we joined a health club, but it did nothing for me.
The Zoloft Was Nice at First
The doctor I had at the time pressed my parents for so long to put me on an antidepressant. My first antidepressant I went on was Zoloft, when I was 15. At first, the feelings it gave me were nice – my energy level went way up, and my parents were pleased that I was doing things around the house instead of sleeping. However, I gained 20 pounds in one month of taking it, without changing my diet at all. And as the months went by, I gradually needed more and more Zoloft, so my doctor decided to switch me to Celexa.
Celexa and Lexapro Did Nothing
I was on Celexa for 4 months, but it was like I was on nothing at all. I didn’t feel any different from taking it. I was then switched to Lexapro (which is made by the same manufacturer, and is very similar I’m told), but it also did nothing. I was then put on Paxil, which I was on for about 5 months. At this time I was a senior in high school.
Paxil Was Horrible
Paxil was one of the most horrible things I have ever experienced in my life. Side story: I also started having acid reflux disease at the same time my depression began, which I ended up having surgery for, also when I was a senior in high school. I was taking the Paxil up until when I had the surgery. The side effects of Paxil were intense to begin with, but also didn’t agree with what else I had going on with my body - I had intense abdominal pain, freakish dreams at night, sweated constantly, was nauseated / vomited frequently (which I did not have before despite the acid reflux), was dizzy, anxious, and went between being overheated and incredibly chilled… not to mention I gained 30 pounds in two weeks. This was all without changing my diet! But still my doctor pressed me to stay on the Paxil, saying it would take time, that my weight would go back down, that the side effects would simply just “go away,” but they never did.
When I was scheduled to have acid reflux surgery, I had to quit the Paxil cold turkey. All I can say is it made me feel disgusting. The memory most prominent to me about it was my sense became very distorted, especially my vision and hearing. For a long time, everything sounded muffled, like I was underwater. When I would move my head, or even just my eyes, I would feel and almost hear these “electric zaps” in my head. I had to stop driving from the intense dizziness (and have yet to drive since then), and that my vision became very blurry. I couldn’t sleep, couldn’t eat, and I was so paranoid of everything that I couldn’t be happy, or even FUNCTION… It took nearly half a year for the effects of this to go away.
Nine months after I had quit Paxil, things were too unbearable for me to live without help from an antidepressant. Despite what I had experienced in the past, I was stupid and desperate enough to try my luck again. I was prescribed Wellbutrin, which didn’t last for a week because I had an allergic reaction to it (my body broke out in a horrible rash and I looked like a lobster!). I had to wait 3 weeks for the rash to die down after stopping the medication to try a new one… this time Effexor
The Effexor Was a Nightmare
Looking back on it now I wish I had NEVER, EVER started that drug. Some of the side effects I experienced at first were nausea, constant migraines, I was extremely tired but unable to fall asleep, dry mouth, nervousness, abnormal sweating, decreased appetite, vertigo, and irregular heartbeat, just to name a few. My doctor increased me to 300 mg within a month of starting – which I’m sure was far too much, because within the first few hours of taking it, I would feel almost manic and crazed… I developed social anxiety disorder, which I’ve never had in the past, and I become too scared, flustered, and embarrased to speak in front of more than three or four people.
Well, I had been on Effexor for almost 7 months (which would have been almost a month ago, now), when I stopped taking it. The side effects were just too unbearable. Also I am having stomach problems again, this time with a hiatal hernia, so I’m unable to digest pills. My doctor tapered me off of the 300 mg of Effexor XR within a three week period – seems too fast for someone that was on that much … He tried putting me on liquid Prozac, but the medication tasted horrible and I threw up almost instantly after every time I took it, so the Prozac didn’t last longer than a week before I quit.
I am absolutely beside myself right now with my Effexor problems – nearly a month after I quit, and I am beside myself with frustration and agony. I feel like I am addicted to this drug. I threw away the bottle after I was told to stop taking it, and now I sadly regret it so much. My brain feels like it’s screaming at me to get more of these pills, the feelings I have without them are too unbearable. I literally feel like I’m going insane. My depression is more extreme right now than it has ever been in my life. I’m having borderline personality disorder symptoms. At first I was just very tired, depressed, and agitated with everything, but now I’m having the sensory disturbances again – my hearing sounds like someone is playing with a big volume knob in my head, as things are always almost too quiet for me to hear, or too loud to tolerate.
I’m too nauseated and have too much stomach/chest pain to want to eat anything, so I’ve stopped eating solid food and now just mostly consume jello, broths, pudding, popsicles, and creamy soups. I take massive amounts of vitamins and protein shakes because my health has deteriorated so much from it… my coordination and vision have become so bad that I can’t drive now. I sleep 18+ hours a day, but usually wake up every 30 minutes during sleep because of intense, sick nightmares that I have, usually about me dying… I go between being incredibly depressed and almost manic, something else I’ve never experienced before. Everything feels like it’s tipped on a 45 degree angle; I’m very dizzy, and have intense vertigo. I go to art school, and had to take off the quarter it’s gotten so bad – not to mention I can’t draw now because the tremors in my hands are so bad.
When I go in for surgery for my hiatal hernia in a few weeks, I’m going to hospitalize myself because I need more help getting through this Effexor withdrawal. I honestly feel insane. I’m so depressed that I’ve started cutting my arms, and I’m not even sure why. Also I hallucinateevery few hours and see things – just today I saw blood dripping down my wall, an alligator walk across my bedroom, and when I woke up from a nap this afternoon I honestly thought I saw a woman standing over my bed with a knife. I went back to see my psych for help, and all he told me was to “wait it out” and “there’s nothing I can do for you now.” Why the hell are people prescribed these drugs if the withdrawal symptoms are so HORRIBLE?!
f course my story is probably more intense than what most people experience; HOWEVER, most of the people I’ve talked to that have been on antidepressants have experienced many of the same things I have. I never thought I would get to this “level” from stopping Effexor – but like it says on your site, 9% of people that withdraw from it experience a “serious” side effect from it – I guess I’m in that nine percent. I need to be hospitalized for this, because I can’t even trust myself anymore.
And to think that the only thing I felt BEFORE the medication was tiredness… maybe if people read my story they will seriously consider NOT taking them.
- I hope you can help more people stop taking these horrible drugs. Thanks again,
In addition to reading Reivena’s story, it’s also important to understand the underlying causes that would lead someone to such a painful place.
Are you satisfied with your life right now?
I almost feel guilty because my life has become so enjoyable and so easy. Especially since I remember how miserable I used to be.
Basically it comes down to making one slight shift in what you do everyday, and you can watch in amazement as your life slowly begins to start working out in almost every way.
It’s such an important change that I’ve written a complete e-book about it. And I’d like to give you a copy for free. All you have to do is write your first name and primary email address into the space below, and you’ll be receiving a link to download the e-book right away.